Missouri, 2017Flash Flood and Hail in Missouri, April 4 to 5, 2017
April 4 to 5, 2017 · NWS LSX · 4 events in 3 counties and zones
Strong shortwave moved through region, triggering showers and thunderstorms. Some of the storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong shortwave moved through region, triggering showers and thunderstorms. Some of the storms produced large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 4, 7:52 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Apr 4, 7:52 PM CST, 2 hours 33 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
852 PM CDT Tue Apr 4 2017
.UPDATE...
Issued at 850 PM CDT Tue Apr 4 2017
Line of showers and thunderstorms over western Missouri will
continue to move east this evening and move into central Missouri
between 9-11 pm and eastern Missouri thereafter. Latest objective
analysis shows that the line that is currently severe near SGF is
outrunning its limited amount of MUCAPE, so it should only have a
limited wind threat as it moves northeast into parts of east
central and southeast MO. Otherwise, still expect the CWA to see
widespread showers and thunderstorms tonight as the shortwave
trough currently over the southern Plains rotates around the upper
low and through our area by early Wednesday. The area still looks
on track to get 1 inch or more of rainfall tonight with locally
higher amounts where the heaviest thunderstorms area. Temperatures
still look good for tonight.
Britt
&&
.SHORT TERM... (Through Late Wednesday Afternoon)
Issued at 305 PM CDT Tue Apr 4 2017
The synoptic pattern early this afternoon features a potent and
compact PV anomaly ejecting into the Central Plains. This feature
will be the main focus of the period, as it will bring
showers/thunderstorms to the region tonight into Wednesday.
The latest objective surface analysis shows a surface warm front
stretched across portions of central/eastern OK northeastward into
northwest AR and southwest MO. To the north of this boundary, weak
mid-level frontogenesis coupled with some weak elevated instability
was leading to a band of showers, with even an isolated rumble or
two of thunder. This fgen band is expected to weaken/dissipate with
time this evening as it pushes off to the east/northeast.
Attention will turn to the southwest this evening as the strong PV
anomaly ejects out into the Central Plains. The approaching large-
scale forcing for ascent atop a developing low pressure system will
lead to showers/thunderstorms developing late this afternoon over
OK, spreading northeastward along the surface warm front/surface low
intersection overnight into central/eastern MO and western IL. The
large scale forcing with this system is impressive with a coupled
upper-level jet structure and a negatively-tilted mid-level trough
axis. This will lead to deep vertical motion along/north of the
warm front as a low-level jet around 50 knots focuses into the
boundary across south-central MO. What will be lacking with this
system, however, is favorable thermodynamics for severe weather.
Most of the latest hi-resolution guidance and CAMs suggest that any
surface-based instability will be hard pressed to make it any
further into the LSX CWA than central/south-central MO. Even
elevated instability will be rather meager, with values of 500-750
J/kg expected across the area. While the strong forcing for ascent
may compensate a bit for the poor thermodynamics, the severe weather
risk looks fairly marginal in our area and agree with the SPC Dy1
Outlook. Given the strong forcing and deep-layer moisture
convergence, this system should be an efficient rainfall producer.
Amounts of 1-2 inches are possible tonight into Wednesday (locally
higher) which may create a few minor flooding concerns.
Convection associated with the main warm advection wing of this
developing strong storm system will have pushed to the east by
Wednesday morning, perhaps allowing for a bit of a lull in the
shower/storm coverage in the mid morning hours. However, by the
late morning hours and into the afternoon hours low to mid 50s
dewpoints will pool ahead of the deepening surface low which will
track through central/eastern MO and into western IL. Above this, a
deepening upper-level low center will move overhead, helping to
steepen mid-level lapse rates. This will allow for surface-based
instability (1000-2000 J/kg) to develop across extreme eastern MO
and much of western/central IL. While the better jet-level dynamics
and stronger low-level wind fields look to focus just to the east of
the region, think there will be a small window (from about noon-4PM)
where we could see some strong to severe convection, mainly across
portions of Illinois. A slower progression of this system would
increase this severe threat, while a quicker progression would
diminish it, thus continue to monitor the latest forecasts as we
fine tune the details.
KD
.LONG TERM... (Wednesday Night through Next Tuesday)
Issued at 305 PM CDT Tue Apr 4 2017
A strong storm system moving thru our region will be ongoing at the
start of the period, with the overall system deepening and steering
a bit more to the right as it travels eastward. Again it appears
the lack of cold air to tap, the slowness of the system in fully
maturing and closing off, and its track that looks too far to the
north, should keep pcpn-types all liquid as it moves thru any wet
snow chances looking pretty slim. Even if it were to occur, it
would still be fighting the usual issues of boundary layer temps and
warm ground for anything to stick. The NAM, and to a lesser
extent the EC, once again is the most aggressive in showing
potential for wet snow to mix in on the back side of the system but
even there the window is pretty small. Otherwise, should begin the
period with high PoPs for pcpn for most areas, trending downward
steadily thru Wed night with pcpn coming to an end, possibly
carrying over after sunrise Thursday morning for a part of southern
IL.
Despite the clouds on the backside of the departing system, temps
should edge into the 30s early Thursday morning, rebounding to a
below average temp day on Thursday afternoon with readings in the
50s. EC and GFS continue to show signals for some diurnally driven
SHRA south of I-70, which appears to be more of a timing issue on
where an upper level disturbance will be at max heating. Have had a
slight chance mention past couple days and do not see a valid reason
on dropping it at this time. Any showers that do develop should
dissipate by sunset.
A dry period is then expected for Friday thru Sunday, beginning
with what could be some patchy frost potential early Friday
morning with mins in the low-mid 30s. Winds look very marginal
still for frost with the RIDGE axis setting up more to the west
(near KS/MO border) than I would like, and still being 3 days out,
have opted to leave out of this package but will bear watching on
whether a headline is needed or not.
Temps should edge closer to normal on Friday, with a bigger warmup
set for the weekend, with Sunday still looking to be the warmest,
with max temps approaching 80F expected.
Flow aloft becomes southwest by Sunday morning, but any rain chances
look to hold off until later Sunday night and thru early next week.
Mild to warm temps will persist ahead of a cold front that will drop
down by Tuesday along with the return of SHRA/TSRA. SPC has a Day 6
outlook for a small part of our area with the greater
likelihood/better model consensus for areas to the west.
TES
&&
.AVIATION... (For the 00z TAFs through 00z Wednesday Evening)
Issued at 648 PM CDT Tue Apr 4 2017
Line of storms currently along the MO/KS border will spread
northeastward across central/eastern MO and western Illinois later
this evening and overnight. The showers and scattered thunderstorms
will continue into most of the day Wednesday as an upper level
storm system moves across the area. MVFR/possible IFR conditions
are likely with thunderstorms tonight, and MVFR and IFR ceilings
will move into tonight and tomorrow with the the showers under the
storm system.
SPECIFICS FOR KSTL: Showers and thunderstorms will move into the
terminal from the west after midnight and persist through the
night into Wednesday as an upper level storm system moves across
the area. MVFR/possible IFR conditions are likely with
thunderstorms tonight, and MVFR and IFR ceilings will move into
tonight and tomorrow with the the showers under the storm system.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Apr 4, 2:38 PM CST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
338 PM CDT Tue Apr 4 2017
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
338 PM CDT Tue Apr 4 2017
This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight
Isolated severe storms are possible late this evening and
overnight across central, east-central, and southeast Missouri.
The primary threats will be damaging winds and large hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Another round of severe storms will be possible during the early
to mid-afternoon hours of Wednesday across southwest Illinois.
The primary threats will be damaging winds and large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this evening and overnight.
Spotters are encouraged to report any severe weather, if observed,
to the National Weather Service.
TES
In the hours before
Local storm report, Apr 4, 10:25 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1125 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 PM HAIL 2 W STEELVILLE 37.97N 91.39W
04/04/2017 E0.70 INCH CRAWFORD MO TRAINED SPOTTER
&&
EVENT NUMBER LSX1700354
GKSEvent by event
2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail, Crawford
- When
- April 4, 10:25 PM CST to 10:27 PM CST
- Where
- Crawford County, Cuba to 0.85 mi N of Steelville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.070, -91.400
Hail up to one inch in diameter was reported between Cuba and Steelville as the storms moved through Crawford County.
Hail, Jefferson
- When
- April 4, 11:35 PM CST
- Where
- Jefferson County, 1.87 mi WSW of Hematite
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.213, -90.463
One inch hail was reported 2 miles northeast of Hematite on Highway P.
Thunderstorm Wind, Madison
- When
- April 5, 12:31 AM CST
- Where
- Madison County, 0.82 mi NW of Fredericktown to 1.44 mi SE of Stringtown
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 37.559, -90.310
Flash Flood, Crawford
- When
- April 5, 3:00 AM CST to 6:00 AM CST
- Where
- Crawford County, 4.13 mi NW of Cuba Airstrip Arpt to 2.75 mi W of Vivian
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.116, -91.480
Crawford County sheriff's office reported several low water crossings and bridges flooded due to heavy rain in the Steelville, Cuba and Leasburg areas.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Missouri, April 4 to 5, 2017$1.3 million · EF2 · 44 events
- Rip Current in Alabama, April 4, 20171 death · 3 injured · 1 event
- Rip Current in Florida, April 4, 20171 death · 1 event
- Hail and Damaging Winds in Oklahoma, April 4, 2017$120,000 · 2.75 in hail · 46 events
- High Wind in New York, April 4, 2017$240,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Kansas, April 4, 2017$35,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Arkansas, April 4, 2017$15,000 · 1.75 in hail · 11 events
- Hail in Texas, April 4, 20171.75 in hail · 11 events
- Hail and Damaging Winds in Oklahoma, April 4, 20171.25 in hail · 9 events
- High Wind in Washington, April 4 to 7, 201756 kt wind · 7 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 4, 20176 events
- Winter Weather in Wyoming, April 4, 20173 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690941, 690944, 690946, 690948.